Nevada, 2019

Heavy Snow in Nevada, December 11 to 14, 2019

December 11 to 14, 2019 · NWS LKN · 8 events in 2 counties and zones

A very wet event dropped heavy snow across northern and central Nevada. This was a warm event that produced rain in the valley locations but significant snow in the high elevation sites.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A very wet event dropped heavy snow across northern and central Nevada. This was a warm event that produced rain in the valley locations but significant snow in the high elevation sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 11, 2:25 AM PST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 11, 2:25 AM PST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Elko NV
225 AM PST Wed Dec 11 2019

.SYNOPSIS...A weak weather system will move through the area
this morning bringing a few light snow showers to northern
Nevada. A more moist Pacific system will begin moving into the
region tonight and will last through the weekend, bringing
widespread rain and snow showers to the Great Basin.

&&

.SHORT TERM...Today through Friday afternoon

A weak and quick moving shortwave is currently moving across
northern Nevada. A few flurries or very light snow showers will be
around through the morning before the wave moves east of the area
this afternoon. High temperatures will be in the upper 30's to
the mid 40's as there will be some breaks in the clouds.

Clouds and showers will quickly increase tonight as an Atmospheric
River begins to stream moisture into northern Nevada. Model IVT
values indicate this will be a weak to a possibly lower end of a
moderate event, especially given the 3 day length of the moisture
stream. Showers Wednesday night will be in the form of a
rain/snow mix at first in Humboldt County and in the form of
mainly snow in Elko County, but then snow levels will steadily
rise Wednesday night through Thursday allowing for precipitation
to turn to a rain/snow mix by morning and then all rain in the
valleys by Thursday afternoon. High temperatures will warm into
the mid 40's to the lower 50's. Higher elevation winds will also
increase.

Showers and higher elevation winds continue Thursday night
through Friday and colder air will finally start to descend
southward down into northern Nevada during this period. By Friday
morning higher valleys such as Spring Creek may see a rain/snow
mix or perhaps some wet slushy snow. Precipitation will also begin
to spread southward into central Nevada. Mountains will be
receiving some beneficial snow throughout the Wednesday night
through Friday period and elevation based products may become
necessary at some point on Thursday and/or Friday in northern Elko
County. Fridays highs will be in the 40's.

.LONG TERM...Friday night through next Wednesday.

Essentially no changes to previous model runs and forecast as
confidence grows for an atmospheric river event to develop for
Friday into Saturday/early Sunday. Amounts of precip vary
depending on models and runs. Some vacillation going on and
amounts will rise or fall slightly each run, but overall idea is
for an ongoing event to continue Friday night over central and
northern Nevada and then begin to taper off Saturday, breaking up
Sunday.

Trouble is...the flow with this AR is largely zonal so strong cold
advection is not likely, keeping a mix of liquid/frozen precip in
the valleys early, changing to all snow Saturday and Sunday. This
will limit total snow accumulations except above mid-slopes and
summits where totals for the event could be over a foot (or two
feet in higher peaks/ridges). Expecting some travel issues over
higher summits, more slushy on lower traveled summits, with
potential for a flash freeze Sunday morning.

After the zonal flow turns to a drier short wave Sunday, then a
short ridge develops Monday and Tuesday, with another system
looming Wednesday. Confidence drops later Tuesday as models
differ.

Temps forecasts have been remarkably consistent with highs
ranging generally from the upper 20s to around 40, and lows
dropping from the 20s/teens to the single digits.

&&

.AVIATION...A weak trough of low pressure will quickly pass
through Nevada this Wednesday morning producing a few light snow
showers or flurries along the I-80 corridor from KWMC through KBAM
to KEKO. Ceilings could briefly lower to MVFR at these sites.
Otherwise, VFR conditions are expected at all terminals for this
afternoon and early evening. A strong upper-level flow with
abundant Pacific moisture will develop across northern Nevada
later Wednesday night into Thursday bringing an increasing chance
of rain and snow showers with MVFR to intermittent IFR conditions
to northern TAF sites.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/98/95
Hazardous weather outlook, Dec 11, 4:52 AM PST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
452 AM PST Wed Dec 11 2019

NVZ030-031-033>041-121300-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
452 AM PST Wed Dec 11 2019

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

A weak weather system will bring a few light snow showers to
portions of northern Nevada this morning. Little accumulation is
expected. Showers will increase tonight as Pacific moisture
begins to stream into northern Nevada. Precipitation will be in
the form of a rain/snow mix at first in Humboldt County and in the
form of mainly snow in Elko County, but then snow levels will
steadily rise overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Valley rain and mountain snow showers are expected to continue
Thursday as temperatures and snow levels increase during the day.
The rain and snow showers will remain through the Friday period
with snow levels coming down back to the 5000 foot level across
northern Elko and Humboldt counties, with precipitation spreading
south into central Nevada. The activity will continue into
Saturday as snow levels continue to fall before showers decrease
on Sunday. Winter headline products are possible during this
period
- please stay tuned.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
December 11, 8:00 AM PST to December 14, 8:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Sixteen inches fell at Pole Canyon SNOTEL (POLN2), elevation 7759 feet. 72 hour storm total.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
December 11, 8:00 AM PST to December 14, 8:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Twenty-five inches fell at Hole-in-Mountain SNOTEL (HIMN2), elevation 8161 feet. 72 hour storm total.

Heavy Snow, N Elko Cnty

When
December 11, 8:00 AM PST to December 14, 8:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Twelve inches fell at Toe Jam SNOTEL (TJMN2), elevation 7700 feet. 72 hour storm total.

Heavy Snow, N Elko Cnty

When
December 11, 8:00 AM PST to December 14, 8:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Eighteen inches fell at Seventy-Six Creek SNOTEL (SSCN2), elevation 7100 feet. 72 hour storm total.

Heavy Snow, N Elko Cnty

When
December 11, 8:00 AM PST to December 14, 8:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Thirteen inches fell at Jacks Peak SNOTEL (JAPN2), elevation 8420 feet. 72 hour storm total.

Heavy Snow, N Elko Cnty

When
December 11, 8:00 AM PST to December 14, 8:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
COOP Observer
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Nine inches fell at Wildhorse COOP (elevation 6239 feet). 24 hour storm total.

Heavy Snow, N Elko Cnty

When
December 11, 8:00 AM PST to December 14, 8:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Eighteen inches at Draw Creek SNOTEL (DRCN2), elevation 7200 feet. 72 hour storm total.

Heavy Snow, N Elko Cnty

When
December 11, 8:00 AM PST to December 14, 8:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Nineteen inches fell at Bear Creek SNOTEL, elevation 8040 feet. 72 hour storm total.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861539, 861540, 861541, 861542, 861543, 861544, 861545, 861546.